Thunderstorm Wind, Harper
- When
- October 6, 8:24 PM CST
- Where
- Harper County, Laverne
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- COOP Observer
- Coordinates
- 36.710, -99.900
The wind gust was estimated by an official cooperative observer.
Severe thunderstorms developed late in the evening across northwest Oklahoma along a pushing cold front and upper short wave. Damaging wind gusts were the severe threat associated with these storms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
Severe thunderstorms developed late in the evening across northwest Oklahoma along a pushing cold front and upper short wave. Damaging wind gusts were the severe threat associated with these storms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Oct 6, 4:50 PM CST, 3 hours 34 minutes earlier.
Area Forecast Discussion National Weather Service Norman OK 550 PM CDT Fri Oct 6 2017 .AVIATION... Expect VFR conditions outside of a few hours associated with a line of storms that will move across all sites this evening and overnight. Some gusts to over 45kts possible, along with lower MVFR ceilings/visibility likely as storms move through. Gusty south winds will shift to the north/northwest behind a cold front overnight. Winds will decrease in speed within a few hours after frontal passage and should remain out of the northwest through much of the day on Saturday. 30 && .PREV DISCUSSION... /ISSUED 243 PM CDT Fri Oct 6 2017/ .DISCUSSION... The primary focus today is on severe potential across western Oklahoma this evening and early tonight. There are other forecast challenges later in the forecast period that have less impact. 1.) timing of lingering showers in the southeast tomorrow morning, 2.) timing of a cold front early next week and preceding low rain chances, 3.) returning moisture and rain chances toward the end of next week. Early this afternoon, a potent shortwave trough is clearly seen in water vapor channel satellite imagery moving into the central Rockies region. Lee surface pressure falls in response should be fairly significant and 19z surface obs already show a ~1000 mb surface low now centered just southwest of Lamar, Colorado, with further strengthening likely throughout the afternoon. Extending northeastward from the surface low is surface front and deep sharpening baroclinic zone which should begin to accelerate southward fairly quickly later today. Meanwhile, further south into the Panhandles deep mixing into a narrow mid-level dry plume evident in 7.3 micrometer GOES-R water vapor will cause a dryline to sharpen. Diabatic heating and sufficient boundary layer moisture ahead of the dryline and cold front will contribute to moderate instability (MLCAPE ~1,500-2,000 J/kg). Given the latest trends in the observational data, the triple point should be somewhere in southwest Kansas, likely just northwest of Liberal. Thunderstorms by late afternoon are most likely from this triple point northeastward along the front. A slightly more conditional threat will exist further southwest into the Texas Panhandle along the dryline through late afternoon. Initial activity should be discrete and with 40-50 knots 0-6km shear, and even stronger through the storm depth (effective shear 55-60 kts), discrete activity should evolve fairly quickly into supercells. The most significant severe weather potential will be before strong linear forcing with the cold front and sharp trough cause consolidation and upscale growth into a line. This should remain west of our forecast area. Damaging wind should be the primary threat with large hail decreasing as the storm mode evolves to linear. The tornado threat would be limited to a narrow window when low level jet increases (strengthening low level shear) and LCL heights begin to lower by mid evening and mode remains supercellular. This should be in a narrow corridor west of our forecast area. There are a couple caveats to the above mentioned. 1.) the typical bell shaped T/Td profile is seen in Amarillo's 12z sounding and significant decrease in GPS satellite derived PWAT at Childress in the wake of overnight convection, and so upstream boundary layer moisture seems to be somewhat overturned and possibly slightly too high in the models. It still should be sufficient for robust thunderstorm development, but overall threat could be temperated somewhat by this, at least initially, until low-level jet and associated poleward moisture transport ramps up late. 2.) if stronger forcing/DPVA is delayed slightly and cold front doesn't surge southward quite as quickly, shear vector orientation to may not be too hostile to discrete modes and at least pseudo-discrete storms/supercells could enter far western Oklahoma. But, again, there is high confidence that storms will become linear before or shortly after entering the body of Oklahoma, thereby limiting a more significant severe weather threat. If this latter scenario were to play out it would probably mean a slightly further west shift within the panhandles of a more significant threat which would still evolve into a line before reaching our area anyway. Narrow corridor of steeper mid-level lapse rates may become overturned fairly quickly early in the night. This, along with diabatic cooling/boundary layer stabilization will result in a decrease in thunderstorm intensity overnight as storms approach central Oklahoma. The greatest threat of severe weather should be generally west of a line from around Cherokee to Watonga to Clinton. Anomalous moisture is still in place. 12z OUN sounding was well above the 99th percentile and slightly above the max moving average. Despite the potential for heavy rainfall rates with storms, the line should be progressive so the flooding threat should be minimal. We reset the storm total precipitation estimates for KTLX, KFDR, and KVNX earlier today. Showers may linger early in the morning across eastern portions of the area. Post-frontal airmass will be drier and cooler, but temperatures are expected to be around about climatological normals for early October. Models are fairly aggressive with moisture return Monday ahead of another sharp mid-level shortwave trough. Model guidance has come much more in line with timing of this trough, its ascent, and associated frontal timing, though there still remains some minor spread, typical of this time range. Forecast soundings from GFS show veering/increasing winds and around 35-40 knots effective shear, with sufficient boundary layer moisture/heating by Monday afternoon to contribute to respectable destabilization. Convection may form near I-35, where forcing for ascent overspreads the western edge of more robust moisture return. If models are right with magnitude of low level moisture return, there may be sufficient instability and shear for severe thunderstorms. We'll need to watch trends. The cold front associated with this second shortwave trough early next week will be at the leading edge of much cooler cP airmass over the northern tier, and so post-frontal temperatures will be quite a bit cooler than with Saturday's frontal passage. Most locations will not rise out of the 60s Tuesday. Another anomalous surge of moisture is expected Thursday on the west/northwest periphery of building mean Southeast ridge. Minor shortwave troughs embedded within broad band of strong west- southwesterly flow aloft could provide enough ascent for some convection late Thursday into Friday, so we included low chance showers/storms for roughly the northern half of the area. Medium range guidance is in good agreement during this period so confidence in sensible weather forecast at this time range is above average. BRB && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 63 77 54 81 / 90 10 0 0 Hobart OK 61 78 53 83 / 80 0 0 0 Wichita Falls TX 65 81 55 85 / 60 10 0 0 Gage OK 54 76 50 82 / 90 0 0 0 Ponca City OK 61 78 53 82 / 90 10 0 0 Durant OK 68 82 57 86 / 30 20 0 0 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...None. TX...None. && 25/12
Hazardous Weather Outlook National Weather Service Norman OK 800 PM CDT Fri Oct 6 2017 OKZ004>048-050>052-TXZ083>090-071700- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 800 PM CDT Fri Oct 6 2017 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Tonight... .Thunderstorms... There is a Slight Risk of severe storms late this evening into the overnight hours over portions of northern, northwestern and western Oklahoma and a small part of western north Texas. A Marginal Risk area will be seen farther east. Location... The Slight Risk covers locations along and northwest of a Medford, to Watonga, to Hobart and Altus Oklahoma to Quanah Texas line. Farther east, a Marginal Risk covers locations northwest of a line from Perry, to Guthrie and Lawton Oklahoma, to Electra and Munday Texas. Timing... The most likely time for severe storms will be from 10 PM to 2 AM. Storms will first affect northwest Oklahoma and then spread east and southeast through the late evening and overnight hours. Impacts... Damaging wind gusts up to 70 mph and large hail up to the size of golf balls will be the main concerns. Locally heavy rain will also be a concern. Discussion... Strong and severe storms are expected to develop across the Oklahoma and Texas panhandles this evening. These storms will increase in number and spread eastward into northern and western Oklahoma later this evening and overnight. The storms are expected to quickly become linear in mode and primarily yield a damaging wind threat. The farther east the storms progress, the lower the severe weather threat due to decreasing amounts of instability. .SPOTTER AND EMERGENCY MANAGEMENT STATEMENT... Storm spotter groups and emergency management personnel across the mentioned risk areas should prepare for severe weather operations this evening and overnight. .DAYS TWO THROUGH SEVEN...Saturday through Thursday... .Thunderstorms... Thunderstorms may linger across southeast and portions of central Oklahoma early Saturday morning. No severe storms expected. A slight chance of thunderstorms will also be seen across the eastern half of Oklahoma on Monday as a strong cold front passes over the region. No severe storms expected. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
828 PM CDT FRI OCT 6 2017
OKZ004-070200-
Harper OK-
828 PM CDT FRI OCT 6 2017
...SIGNIFICANT WEATHER ADVISORY FOR western Harper County Until 900
PM CDT...
AT 823 PM CDT, a severe thunderstorm was located 10 miles northwest
of Slapout, moving east at 55 MPH.
HAZARDS INCLUDE...
Wind gusts to 60 MPH...
Quarter size hail...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the situation closely. Be ready to act quickly if a warning
is issued or if storms threaten you.
&&
LAT...LON 3700 9977 3663 9967 3662 10000 3698 10000
3700 9996
TIME...MOT...LOC 0123Z 254DEG 49KT 3672 10025
30SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
857 PM CDT FRI OCT 6 2017
OKZ004-070230-
Harper OK-
857 PM CDT FRI OCT 6 2017
...SIGNIFICANT WEATHER ADVISORY FOR Harper County Until 930 PM CDT...
AT 854 PM CDT, a strong thunderstorm was located near Rosston, moving
east at 55 MPH.
HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
Frequent cloud to ground lightning...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 3700 9945 3670 9942 3665 10000 3694 10000
3700 9972
TIME...MOT...LOC 0154Z 254DEG 48KT 3682 9991
30The Dodge City radar (KDDC), 117 km away, was scanning. The volume nearest the first event began at 02:25 UTC.
5 thunderstorm wind. Local standard time, as filed.
The wind gust was estimated by an official cooperative observer.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2017Every state in 2017This day in weather historyWarnings in Oklahoma, October 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 723855, 723856, 723857, 723858, 723859.